Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Primolut N tablets, delay periods, unprotected sex. Chances of pregnancy ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 336 Questions
I m 47 years old 165 cm 65 kg. I am planning to take promlut N for 2 weeks to delay my period. My question is can I have unportected sex during this period (as a safe period) or can I be pregnant
Posted Thu, 19 Apr 2012 in Menstruation and Miscarriage
Answered by Dr. Deepak Anvekar 3 hours later

Primolut N tablets contain the active ingredient norethisterone, which is a synthetic hormone similar to the naturally occurring sex hormone, progesterone. This medication is used to prolong the periods in women who are not pregnant.

But this medication is not a contraceptive and does not inhibit ovulation, hence pregnancy can occur while a woman is taking this pills. Hence non-hormonal contraception (Barrier methods) have to be used as measures to prevent pregnancy while on this medication.

In case, you do prefer to avoid pregnancy, and postpone the monthly bleeding use of progestogen-estrogen combinations is preferred, because the occurrence of a pregnancy is virtually ruled out by the inhibition of ovulation by such medications.

You might consult your doctor who can prescribe you a proper hormonal combination medication that can act as a contraceptive as well as postpone your periods.

I hope this helps.

Above answer was peer-reviewed by
Follow-up: Primolut N tablets, delay periods, unprotected sex. Chances of pregnancy ? 45 hours later
Does taking promelut n will change my safe period; ie the 10 days prior to my period or it will remain the same
Answered by Dr. Deepak Anvekar 7 hours later
Hello Again,

Definitely, taking Primolut N will change your safe period. The whole menstrual cycle will change. You need to have 3 regular menstrual cycles again to determine your safe period.

Let me also explain to you more on Primolut N.

Please note the following points about usage of this medication:-

1. The recommended dosage is 1 tablet of Primolut N 3 times daily.

2. The duration of use of this medicine should not be longer than 10-14 days.

3. The medication is begun about 3 days before the expected menstruation.

4. Bleeding will occur 2-3 days after having stopped the medication.


This medication is supposed to be taken only after the ovulation has occured, and you are expecting your period in due time.

The medication just prolongs the duration of the luteal phase of the menstrual cycle, which follows the ovulatory phase. This usually lasts normally for 14 days after which progesterone withdrawal causes menstruation to begin. Taking Primolut N, acts like progesterone and prolongs this phase and hence delays the onset of the period.

In case you are not on any form of contraception and you have had unprotected sexual intercourse during the ovulatory phase of your cycle the chances of you being pregnant would be high. In such a situation taking Primolut N is not advised.

In case you have not had sexual intercourse or have used barrier contraception during the fertile period of your cycle ( Day 12 to day 16 of the cycle) the chances of you being pregnant would be less likely and you can take Primolut N to delay the periods. In such a case taking the medication will delay the period and hence increase the time period which you have referred to as "SAFE PERIOD".

In short and in your own terms taking the medication in case of scenario -2, will prolong the safe period.

But use of the medication in scenario -1, will not be of use , as you might already be pregnant, and less likely to have your periods.

I hope this helps to clear your doubts effectively.


Dr Anvekar.

Above answer was peer-reviewed by
Follow-up: Primolut N tablets, delay periods, unprotected sex. Chances of pregnancy ? 2 hours later
I m diabetes and Moslem. I m fasting now for 14 hrs no food or drink during this period my sugar level reach 66 or less is this normal and what should I do
Answered by Dr. Deepak Anvekar 8 minutes later
Thanks for the query.

You are currently having a low blood glucose levels. This is called Hypoglycemia.
Blood sugar below 70 mg/dL is considered low. Blood sugars at this level can harm you.

In a diabetes patient , low blood sugars may occur when:

1. You take too much insulin or diabetes medicine
2. You don't eat enough food
3. You suddenly increase your exercise without increasing the amount of food you eat.

Untreated, hypoglycemia can lead to loss of consciousness and coma. Severe hypoglycemia is a medical emergency that may result in seizures and permanent damage to the nervous system if not treated.

The treatment in usual cases is to eat something that has about 15 grams of carbohydrates. Examples are:
1. 3 glucose tablets
2. A 1/2 cup (4 ounces) fruit juice or regular, non-diet soda
3. 5 or 6 hard candies
4. 1 tablespoon sugar, plain or dissolved in water
5. 1 tablespoon honey or syrup.

In your case, If you decide not to eat anything due to religious reasons, then the best thing to do would be to go the nearest emergency room, where they can give you IV glucose infusion. This will help to solve the serious issue of hypoglycemia as well as keep your religious duties intact.

I hope this helps.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor